Hyperamylasemia and acute pancreatitis following anticholinesterase poisoning.

Academic Article

Abstract

  • A prospective study was undertaken to find the incidence of hyperamylasemia and acute pancreatitis in patients with anticholinesterase poisoning. This was done by serial estimation of total serum amylase and pancreatic imaging by ultrasonography and confirmed, if necessary, by computerized tomography. Anticholinesterase poisoning was caused by either ingestion or accidental exposure to organophosphates or carbamates; it was diagnosed when patients presented with features of cholinergic crisis, depressed serum butyrylcholinesterase activity of >50% and showed improvement following administration of atropine alone or atropine and 2-PAM. All the patients admitted with anticholinesterase poisoning between July 2001 and June 2005 were prospectively studied for elevated serum amylase. The serum amylase levels were estimated daily up to 10 days in survivors and in nonsurvivors till they survived. Ultrasonography of the abdomen was carried out in all to find swelling of the pancreas. Computerized tomography was undertaken in those who had a swollen pancreas or whose serum amylase levels were elevated significantly (> or =800 S.U). Of the 86 patients enrolled, 79 were taken up for analysis as data were incomplete in 7. Of the 79 patients, serum amylase was found to be elevated that is, >200 S.U. in 37 patients (46.95%). In three patients it was 800 S.U. One of them showed swollen pancreas on ultrasonography, which was confirmed by computerized tomography. This patient had ingested propoxyfur. In the other two patients, evidence of acute pancreatitis was not observed (on autopsy in one who died and on imaging in the other who survived). They had ingested chlorpyrifos. There was no significant correlation between the nature of the compounds (organophosphate or carbamates), inhibition of serum BUChE at admission, duration and severity of cholinergic syndrome and increase and time course of increase in serum amylase. Except for fenthion, significant persistent increase in serum amylase was not observed with individual compounds. The other associated abnormalities were polymorphonuclear leukocytosis (TLC >11,000/cumm) in all 37 patients who had elevated amylase, hyperglycemia (6/37) and, elevated transaminases (6/37). Mild elevation of serum amylase is common in patients with anticholinesterase poisoning. However, acute pancreatitis is rare.
  • Authors

    Published In

    Keywords

  • Acute Disease, Adolescent, Adult, Amylases, Atropine, Butyrylcholinesterase, Carbamates, Cholinesterase Inhibitors, Cholinesterase Reactivators, Dose-Response Relationship, Drug, Drug Administration Schedule, Female, Humans, Hyperamylasemia, Male, Middle Aged, Occupational Exposure, Organophosphate Poisoning, Organophosphates, Pancreatitis, Pralidoxime Compounds, Prospective Studies, Radiography, Respiration, Artificial, Suicide, Attempted, Transaminases, Ultrasonography
  • Digital Object Identifier (doi)

    Author List

  • Singh S; Bhardwaj U; Verma SK; Bhalla A; Gill K
  • Start Page

  • 467
  • End Page

  • 471
  • Volume

  • 26
  • Issue

  • 6